Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 196, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Sep 5, 2017, 5:30 AM CDT for Ballard County, McCracken County, Kentucky; Pulaski County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2017, 5:30 AM CDT (10:30 UTC)
- Expired
- Sep 5, 2017, 6:05 AM CDT
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Pulaski County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 16 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.5 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1325 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:30 AM CDT, 3 hours earlier.
Area forecast discussion, Sep 5, 2:30 AM CDT, 3 hours before
Area Forecast Discussion National Weather Service Paducah KY 230 AM CDT Tue Sep 5 2017 .SHORT TERM...(Today through tonight) Issued at 230 AM CDT Tue Sep 5 2017 Cold front currently bisects the CWA with ongoing convection across the mid section of the area. Main issue in the near term will be timing the exit of this and any further development through this morning. The precipitation is becoming a bit more post frontal, but all short term model solution indicate any lingering or redeveloping convection should be confined to the morning hours across the southern half of the CWA. Beyond 18Z, it looks dry across almost the entire region. Therefore, will taper off POPs through the morning from northwest to southeast. Will make last minute call on how exactly to handle POPs per latest radar. Cold air advection will be ongoing this morning and will continue through the day...as a large upper trough digs deeper into the deep south today. We will see much drier air also diving south across the area, taking the stickier air south of the region. 850mb temperatures will end up dropping into the single digits by the end of the day. We will see highs at least 10 degrees cooler today than yesterday with readings mainly in the mid to upper 70s. Light winds and mostly clear skies will result in lows plummeting into the lower 50s tonight. Would not be surprised see some upper 40s in the northern areas. .LONG TERM...(Wednesday through Monday) Issued at 230 AM CDT Tue Sep 5 2017 As some energy rotates down into the area on Wednesday, some cloudiness may result, especially in the eastern half, due to decent low level moisture. Any cloudiness will also help keep temperatures down as well, which will struggle to get out of the lower to mid 70s as it is. Cooler readings will be found in the eastern sections with southeast MO being the warmest. We should see rather cool readings again on Wednesday night, much like tonight, but there will be better chances that we will to drop into the upper 40s at more sites. The main upper trough will finally start moving east on Wednesday night into Thursday, which will mean less clouds to end the week. On Thursday and into Friday, we will see upper heights start to rise and the upper flow over the region weakens substantially by the weekend. We will see a gradual increase in temperatures toward the end of the week and into the weekend, with a good deal of sunshine as well. Surface high pressure, which will be centered over the region on Wednesday night into Thursday, will remain the dominant feature on the weather map for a few days, which will keep us dry. High temperatures will reach the upper 70s to near 80 degrees from Friday through Monday. && .AVIATION... Issued at 230 AM CDT Tue Sep 5 2017 Main area of convection is currently impacting KCGI and will likely reach KPAH over the next hour or so. KEVV is in the clear but scattered convection is still possible at KOWB for a while. Cold front is poised across the area and will continue sliding southeast with time this morning. We should see dry conditions in a few hours as well as winds becoming northwesterly at all sites. Winds should be aob 10 kts today and then drop down around 5kts this evening/overnight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Sep 5, 5:12 AM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 512 AM CDT Tue Sep 5 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 512 AM CDT Tue Sep 5 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this morning across the area. The main threat will be lightning and heavy rainfall. However, a few isolated storms may bring hail and gusty winds this morning. Minor flooding is forecast on parts of the Green River. See the latest river flood warning products for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 5, 4:06 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
406 AM CDT TUE SEP 5 2017
ILZ082-083-050930-
White IL-Hamilton IL-
406 AM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WHITE AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 430 AM CDT...
At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
McLeansboro, moving east at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carmi, McLeansboro, Norris City, Crossville, Enfield, New Haven,
Broughton, Maunie and Phillipstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3816 8793 3817 8791 3813 8795 3813 8797
3810 8802 3809 8802 3810 8796 3807 8797
3805 8804 3803 8801 3796 8801 3795 8804
3792 8804 3793 8807 3792 8806 3790 8802
3793 8855 3811 8855 3818 8796
TIME...MOT...LOC 0906Z 270DEG 44KT 3802 8845
RJPLocal storm report, Sep 5, 4:47 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 AM CDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL SCOTT CITY 37.22N 89.53W
09/05/2017 E0.25 INCH SCOTT MO TRAINED SPOTTER
PEA TO DIME SIZE HAIL
&&
CHRISTIWSpecial weather statement, Sep 5, 4:48 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
448 AM CDT TUE SEP 5 2017
ILZ092-MOZ111-051015-
Alexander IL-Scott MO-
448 AM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALEXANDER AND NORTH
CENTRAL SCOTT COUNTIES UNTIL 515 AM CDT...
At 447 AM CDT, trained weather spotters reported a strong
thunderstorm near Scott City, moving east at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Scott City, Tamms, Thebes and Commerce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3715 8952 3724 8952 3725 8949 3726 8950
3729 8921 3728 8921 3726 8925 3723 8925
3723 8927 3719 8925 3718 8927 3716 8927
3715 8926 3713 8927
TIME...MOT...LOC 0947Z 268DEG 23KT 3721 8945
RJPLocal storm report, Sep 5, 5:19 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM HAIL OLIVE BRANCH 37.17N 89.35W
09/05/2017 E0.75 INCH ALEXANDER IL FIRE DEPT/RESCUE
&&
CHRISTIWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:59 AM CDT | Severe Thunderstorm Warning | PAH | McCracken | 20 min |
| Sep 5, 6:26 AM CDT | Special Weather Statement | PAH | Ballard, Crittenden, Livingston, McCracken | 49 min |
| Sep 5, 9:20 AM CDT | Special Weather Statement | PAH | Christian, Todd, Trigg | 40 min |
| Sep 4, 9:27 PM CDT | Special Weather Statement | PAH | Hamilton | 48 min |
| Sep 4, 10:02 PM CDT | Special Weather Statement | PAH | Franklin | 43 min |
| Sep 4, 10:06 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Saline, Williamson | 21 min |
| Sep 4, 10:47 PM CDT | Special Weather Statement | PAH | Williamson | 43 min |
| Sep 5, 4:06 AM CDT | Special Weather Statement | PAH | Hamilton, White | 24 min |
| Sep 5, 4:48 AM CDT | Special Weather Statement | PAH | Alexander | 27 min |
| Sep 5, 5:12 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.